Indiana, 2003

High Wind in Indiana, May 11, 2003

May 11, 2003 · NWS ILN · 4 events in 4 counties and zones

High winds occurred across the Whitewater Valley for much of the afternoon in the wake of a strong cold front. Wind gusts ranged from 50 to 60 mph, downing numerous trees and large limbs.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

High winds occurred across the Whitewater Valley for much of the afternoon in the wake of a strong cold front. Wind gusts ranged from 50 to 60 mph, downing numerous trees and large limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 11, 9:45 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, May 11, 9:45 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1045 AM EDT SUN MAY 11 2003

LATEST VIS SAT SHOWS SCT SKY OVER MUCH OF FCST AREA WITH BKN-OVC SC
DECK HEADING INTO WESTERN FCST AREA.  HAVE UPDATED TO CLEAR RESIDUAL
FLOOD WATCH IN EAST AND TWEAKED SKY COVER AS WELL AS TEMPS.  WIND
WARNING/ADVISORY LOOKS FINE GIVEN CURRENT CONDITIONS BEHIND FRONT
AND FCST SNDG PROFILES SHOWING DEEP SINKING MOTION THROUGH
ATMOSPHERE WITH +55KT WINDS IN LEVELS NEAR SFC.

.ILN....
HIGH WIND WARNING NORTH HALF OF FA TODAY THROUGH EARLY
EVENING.
WIND ADVISORY SOUTH HALF OF FA TODAY AND ENTIRE FA TONIGHT.

CENTER
Hazardous weather outlook, May 11, 4:02 AM EST, 7 hours 58 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
502 AM EDT SUN MAY 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
A STRONG COLD FRONT WILL THROUGH THE REGION THIS MORNING.  THERE
WILL BE A LINE OF SHOWERS AND THUNDERSTORMS AHEAD OF THE
FRONT...WHICH COULD CONTAIN SEVERE THUNDERSTORMS OR POSSIBLE
TORNADOS.  WINDY CONDITIONS ARE FORECAST BEHIND THE FRONT TODAY. A
WIND ADVISORY IS IN EFFECT THROUGH TONIGHT FOR THE ENTIRE AREA AND A
HIGH WIND  WARNING IS IN EFFECT UNTIL 8 PM EDT FOR MUCH OF THE
NORTHERN FORECAST AREA.  WINDS ARE FORECAST TO DIMINISH SLIGHTLY AS
THE EVENING PROGRESSES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Local storm report, May 11, 6:59 AM EST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0759 AM EDT SUN MAY 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 AM    5 E ROCKFORD              OH   FLOOD
05/11/03   MERCER                         HIGH WATER OVER DUTTON
                                          ROAD

0700 AM    6 NW CELINA               OH   FLOOD
05/11/03   MERCER                         HIGH WATER OVER TAMA ROAD

0641 AM    ST. MARYS                 OH   WIND DAMAGE
05/11/03   AUGLAIZE                       SEVERAL TREES DOWN

0420 AM    WILLIAMSTOWN              KY   WIND DAMAGE
05/11/03   GRANT                          SEVERAL TREES DOWN

JSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Fayette

When
May 11, 12:00 PM EST to 2:00 PM EST
Where
Fayette forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.640, -85.179 (the zone’s center; the record gives no point)

High Wind, Union

When
May 11, 12:30 PM EST to 2:00 PM EST
Where
Union forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.626, -84.925 (the zone’s center; the record gives no point)

High Wind, Franklin

When
May 11, 1:00 PM EST to 2:30 PM EST
Where
Franklin forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.415, -85.060 (the zone’s center; the record gives no point)

High Wind, Wayne

When
May 11, 1:30 PM EST to 3:00 PM EST
Where
Wayne forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.864, -85.010 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362317, 5362318, 5362319, 5362320.